Alert archive / South Dakota / Wind Advisories in 2018
Wind Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Mar 30, 2018, 1:15 PM CDT for 22 counties in South Dakota. It took effect at Mar 30, 2018, 10:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2018, 1:15 PM CDT (18:15 UTC)
- In effect from
- Mar 30, 2018, 10:00 PM CDT
- Expired
- Mar 31, 2018, 10:27 AM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
All 22 counties
Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WWUS73 KABR 301815 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 115 PM CDT Fri Mar 30 2018 ...Strong North Winds To Move Through The Region Tonight... SDZ003>005-009-010-015>018-033>037-045-048-051-310215- /O.NEW.KABR.WI.Y.0001.180331T0000Z-180331T1200Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 115 PM CDT Fri Mar 30 2018 /1215 PM MDT Fri Mar 30 2018/ ...WIND ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from 7 PM CDT /6 PM MDT/ this evening to 7 AM CDT /6 AM MDT/ Saturday. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong winds spread into central and north central South Dakota this evening before ending by Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-310215- /O.NEW.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 115 PM CDT Fri Mar 30 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT SATURDAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from midnight tonight to noon CDT Saturday. * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * TIMING...Strong winds spread into northeast South Dakota overnight before ending Saturday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
5 follow-up statements
877 WWUS73 KABR 302041 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 341 PM CDT Fri Mar 30 2018 ...Strong North Winds To Move Through The Region Tonight... SDZ003>005-009-010-015>018-033>037-045-048-051-310445- /O.EXT.KABR.WI.Y.0001.180331T0300Z-180331T1200Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 341 PM CDT Fri Mar 30 2018 /241 PM MDT Fri Mar 30 2018/ ...WIND ADVISORY NOW IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ SATURDAY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong winds spread into central and north central South Dakota this evening before ending by Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-310445- /O.CON.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 341 PM CDT Fri Mar 30 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CDT SATURDAY... * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * TIMING...Strong winds spread into northeast South Dakota overnight before ending Saturday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
697 WWUS73 KABR 310331 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1031 PM CDT Fri Mar 30 2018 ...Strong North Winds To Move Through The Region Tonight... SDZ003>005-009-010-015>018-033>037-045-048-051-311200- /O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1031 PM CDT Fri Mar 30 2018 /931 PM MDT Fri Mar 30 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ SATURDAY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong winds spread into central and north central South Dakota this evening before ending by Saturday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-311545- /O.CON.KABR.WI.Y.0001.180331T0500Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 1031 PM CDT Fri Mar 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SATURDAY... * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * TIMING...Strong winds spread into northeast South Dakota overnight before ending Saturday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
385 WWUS73 KABR 310916 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 416 AM CDT Sat Mar 31 2018 SDZ006-311200- /O.EXA.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/ Brown- Including the city of Aberdeen 416 AM CDT Sat Mar 31 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect until 7 AM CDT this morning. * WINDS...North 25 to 30 mph with gusts up to 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Expect areas of blowing and drifting snow as well, mainly across northern Brown county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ003>005-009-010-015>018-033>037-045-048-051-311200- /O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 416 AM CDT Sat Mar 31 2018 /316 AM MDT Sat Mar 31 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ THIS MORNING... * WINDS...North 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-311700- /O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 416 AM CDT Sat Mar 31 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WINDS...North 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
747 WWUS73 KABR 311145 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 645 AM CDT Sat Mar 31 2018 SDZ003>006-009-010-015>018-033>037-045-048-051-311245- /O.CAN.KABR.WI.Y.0001.000000T0000Z-180331T1200Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 645 AM CDT Sat Mar 31 2018 /545 AM MDT Sat Mar 31 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. North winds have diminished below advisory criteria, and will continue to diminish further throughout the day. Therefore, the Wind Advisory has been cancelled. $$ SDZ019-020-022-023-311700- /O.CON.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 645 AM CDT Sat Mar 31 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WINDS...North 25 to 35 mph with gusts up to 40 mph. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Parkin
426 WWUS73 KABR 311527 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1027 AM CDT Sat Mar 31 2018 SDZ019-020-022-023-311630- /O.CAN.KABR.WI.Y.0001.000000T0000Z-180331T1700Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 1027 AM CDT Sat Mar 31 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. While the strongest winds have diminished, breezy conditions will remain through the daytime hours. This will result in patchy blowing and drifting snow. $$ KF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:35 PM CDT, 40 minutes earlier.
Area forecast discussion, Mar 30, 12:35 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1235 PM CDT Fri Mar 30 2018 .UPDATE... Issued at 1232 PM CDT Fri Mar 30 2018 See below for an aviation forecast discussion for the 18Z TAFs. UPDATE Issued at 1157 AM CDT Fri Mar 30 2018 A fairly significant frontal boundary sank southward into our CWA this morning and as a result hasn't allowed temperatures to recover much this morning. Have nudged down forecast highs for this afternoon because of this...still keeping the coolest readings in the north and east and warmest south and west. Cloud cover has been extensive, but it is starting to thin in spots which should help temps to modify some this afternoon. The remainder of the forecast thru this afternoon is on track, so no other changes made at this time. UPDATE Issued at 626 AM CDT Fri Mar 30 2018 See updated aviation discussion below. && .SHORT TERM...(Today through Saturday Afternoon) Issued at 351 AM CDT Fri Mar 30 2018 Surface cold front is currently along the ND/SD border, with a wave of low pressure moving eastward along it. Continue to watch a band of snow moving eastward across southeast ND into portions of northeast and north central SD. Made adjustments to POPs based on current radar trends. Potential still exists to see a quick burst of snow up to a half inch or even 1 inch. This system will be out of the area by, or shortly, after sunrise. For later today, surface cold front will sag southward through northeast SD and west central MN, then stalls out as warm air advection increases ahead of the next low pressure system. There will be quite a contrast in temps across the area today, with the colder air mass stuck in place over the eastern CWA. Meanwhile, western and central SD will see strong warm air advection and breezy south to southwest winds ahead of the low. 925/850mb temps get rather warm this afternoon over the western CWA and have increased highs a few degrees. Could be looking at 60 degrees or higher over the southwest CWA. Things get a bit more interesting tonight as a stronger low pressure system moves across the region. Models continue to bring the heaviest snow across ND into MN, with a sliver of light accums across the extreme northeast CWA, where 1 to 3 inches are possible. The bigger story from this system across our area will be the strong winds that develop behind the cold front, within the strong cold air advection and pressure rises. Gusts look to exceed 45 mph and confidence is increasing that we may need a Wind Advisory. Will take a look at 12Z model runs to get a better idea on timing of the strongest winds before issuing any headlines. Will have to keep an eye on the far northeast CWA late tonight once the winds kick up. If they do get that 1 to 3 inches of snow with the winds, there could be issues with blowing snow and lowered visibility. Do already have blowing snow mentioned in the grids/forecast. Soundings do suggest perhaps some brief freezing rain over the eastern CWA, but impacts should be minimal. .LONG TERM...(Saturday Evening through Thursday) Issued at 351 AM CDT Fri Mar 30 2018 The region will be between low pressure exiting to the east and high pressure approaching from the northwest Saturday morning. A fairly tight pressure gradient will result in windy conditions through the morning hours before the gradient relaxes as the center of the high gets closer. The high will be dominant over the area through the day Sunday, keeping conditions dry. As the high slides east, low pressure will track across the Central Plains, bringing another chance for precipitation Sunday night through Tuesday morning. The precipitation will come in a mix of forms as temperatures will be below freezing during the night and above freezing during the daytime hours. Cannot rule out an inch or two of snow accumulation with this system. High pressure returns and will bring dry conditions Tuesday afternoon through Thursday before another system tracks across the region, possibly bringing another chance for precipitation on Thursday night. Saturday will be the coolest day of the period with highs in the 20s to lower 30s. Temperatures will then rebound with highs in the 30s and 40s Sunday and Monday. Tuesday will be another cooler day with highs in the upper 20s to mid 30s, with a return to 30s and 40s Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1232 PM CDT Fri Mar 30 2018 Cigs will range from IFR to VFR for the rest of today, then will settle in to become IFR/MVFR tonight as a low pressure system slides across the region, bringing another chance for some light snow and light rain to the area. Also, look for winds to become north-northwest and increase into the 20 to 35 knot range tonight into early Saturday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Mar 30, 4:48 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Fri Mar 30 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 448 AM CDT Fri Mar 30 2018 /348 AM MDT Fri Mar 30 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight An area of snow will move across northeast South Dakota and west central Minnesota early this morning, with up to an inch accumulation possible. Overnight, a stronger storm system may bring 1 to 3 inches of snow to far northeast South Dakota and west central Minnesota. Strong winds will develop overnight behind a passing cold front. Gusts could exceed 45 mph at times. Areas of blowing snow are possible across far northeast South Dakota and west central Minnesota, with lowered visibility at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Much colder air will move into the region on Saturday. By early Sunday morning, low temperatures will be in the single digits and teens, with wind chill values dipping below zero across northeast South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:53 PM CDT | Blizzard Warning | ABR | Marshall, Roberts | 16 hr |
| Mar 30, 12:53 PM CDT | Winter Weather Advisory | ABR | Brown, Day, Grant, Marshall, Roberts | 18 hr |
Nearby
Wind Advisories in South Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.